John Thomas is a 64-year-old Caucasian male who presents to the emergency room with a two-day history of intermittent substernal chest pressure associated with shortness of breath and diaphoresis. The pain had originally awoken Mr. Thomas from sleep 2 nights ago and has been intermittently relieved with some sublingual nitroglycerin tablets that he had received from his physician 3 years ago. The pain increases with exertion, but now is constant. He rates the pain a “7” on a scale of 1 to 10.
Past Medical History: HTN, Type 2 DM
Home Medications: Lopressor (metoprolol) 50 mg PO daily
Lasix 40 mg PO daily
ASA 325 mg PO daily
Glucophage 50 mg PO BID
Vital Signs: T-98.9 (O) P= 110 R=28 BP= 90/60 SpO2=88% on RA
Neuro: Anxious, but alert and oriented x3
Pulm: Bilateral rales, labored
CV: RRR; S1, S2, S3; tachycardic; PMI displaced laterally
ABD: Active bowel sounds; soft/non-tender; liver enlarged
EXT: 2+ lower extremity edema; 1+ peripheral pulses
INTEG: Poor capillary refill; nail beds cyanotic; skin is diaphoretic
Na= 133; K=5.0; C1=100; CO2=22; BUN=29; Cr=1.8; Glucose=183 Hgb=9.2; Hct=27.6; WBC=11.2; Plt=203
CPK=2900; CKMB=432%; LDH=972; Troponin=6
12 lead ECG; Sinus tachycardia with left ventricular hypertrophy and
ST elevation in leads V1, V2, V3, & V4
CXR: Increased vascular markings in both lungs
Critical thinking exercises
1. List your primary medical and nursing diagnoses for this patient.
2. What area of the left ventricle is affected by this MI?
3. What is your rationale for EACH of the abnormal physical assessment parameters, the abnormal laboratory results, and the abnormal diagnostic tests?
4. What are your anticipated nursing interventions for this patient?
Mr. Thomas is admitted to the CCU with a diagnosis of Acute MI with congestive heart failure. The following orders are obtained:
Vital Signs q1h
Continuous ECG monitor
Nitroglycerin IV infusion @ 10 mcg/min
Heparin IV infusion @ 1000 units/hr
PTT q6h and call results if <60 or > 90
CK isoenzymes q8h x3
Troponin level q12h x2
O2 at 2 1iters/min per NC—titrate for SpO2>91%
Lopressor 25 mg PO BID
Ambien 5 mg PO qHS PRN sleep
CRITICAL THINKING EXERCISE
1. What is your rationale for each of the admitting orders?
Mr. Thomas’ urine output decreases to 10 ml/hr and is unresponsive to a dose of IV Lasix. He complains of increased SOB and physical exam reveals increasing rales bilaterally. A pulmonary artery catheter is inserted with the following parameters obtained:
CVP= 10 PCWP=22 PA pressure=38/20
CO= 4.1 CI=1.9 SVR=1872
CRITICAL THINKING EXERCISE
1. What is the reason for each of the above parameters and what medication do you anticipate starting?
You had provided Mr. Thomas with some IV morphine sulfate for pain. You check on him 30 minutes later and find that he is unresponsive with slow, shallow respirations. He is diaphoretic. An ABG on 2L/NC reveals:
pH=7.22 pCO2=50 pO2=82 HCO3=26 SaO2=83%
CRITICAL THINKING EXERCISES
1. What does the ABG reveal?
2. What is the probable cause?
3. What are the anticipated medical and nursing interventions?
MI Case Study –.doc598.0 KB